Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Lake Charles, LA

May 15, 2018Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 15, 2018, 7:47 PM CDT for Cameron Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 7:47 PM CDT (00:47 UTC)
Expired
May 15, 2018, 8:15 PM CDT
In force
28 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 52 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1384 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WUUS54 KLCH 160047
SVRLCH
LAC023-160115-
/O.NEW.KLCH.SV.W.0040.180516T0047Z-180516T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
747 PM CDT TUE MAY 15 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Eastern Cameron Parish in southwestern Louisiana...

* Until 815 PM CDT.

* At 747 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Lacassine National Wildlife Refuge, moving south at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Grand Chenier and Rockefeller Wildlife Range. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2962 9276 2971 9295 2975 9309 2975 9310
      2998 9305 2996 9273 2960 9268
TIME...MOT...LOC 0047Z 004DEG 13KT 2987 9287 

HAIL...<.75IN
WIND...60MPH
 
$$

MM
2 follow-up statements
064 
WUUS54 KLCH 160052 CCA
SVRLCH
LAC023-160115-
/O.COR.KLCH.SV.W.0040.180516T0047Z-180516T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
752 PM CDT TUE MAY 15 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Eastern Cameron Parish in southwestern Louisiana...

* Until 815 PM CDT.

* At 751 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Lacassine National Wildlife Refuge, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grand Chenier and Rockefeller Wildlife Range. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2962 9276 2971 9295 2975 9309 2975 9310
      2998 9305 2996 9273 2960 9268
TIME...MOT...LOC 0051Z 004DEG 13KT 2987 9287 

HAIL...1.00IN
WIND...60MPH
 
$$

MM
702 
WWUS54 KLCH 160103
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
803 PM CDT TUE MAY 15 2018

LAC023-160115-
/O.CON.KLCH.SV.W.0040.000000T0000Z-180516T0115Z/
Cameron LA-
803 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN CAMERON PARISH...

At 803 PM CDT, a severe thunderstorm was located 7 miles northeast of
Grand Chenier, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grand Chenier and Rockefeller Wildlife Range. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2962 9276 2971 9295 2975 9309 2975 9310
      2998 9305 2996 9273 2960 9268
TIME...MOT...LOC 0103Z 004DEG 13KT 2983 9287 

HAIL...1.00IN
WIND...60MPH
 
$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:04 PM CDT, 43 minutes earlier.

Area forecast discussion, May 15, 7:04 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
704 PM CDT Tue May 15 2018

.DISCUSSION...
Early evening update to adjust PoP/Wx grids based on latest radar
imagery and high resolution guidance, which indicates that ongoing
convection should persist for another few hours or so before
dissipating later this evening.

13

&&

.PREV DISCUSSION... /issued 354 PM CDT Tue May 15 2018/

DISCUSSION...
Temperatures have climbed into the 90s across southeast Texas and
southern Louisiana this afternoon as storms have finally started
to develop under the ridge that has been over the northwest gulf
region. Storms are expected to continue through sunset in south
central Louisiana before dissipating. Look for areas of fog tmrw
morning in the areas that are receiving rains this afternoon.
Temperatures to fall back towards the upper 60s to near 70.

Tmrw will be like today but less chance for storms as the ridge is
forecast to build a bit more. Temps during the afternoon back into
the low to mid 90s. Dew points in the 60s will keep the heat index
close to afternoon temps.

An area of high pressure in the gulf south of Lake Charles will
remain more or less in place over the next several days as the sfc
low to our east slowly meanders northward into the Florida
panhandle. The Hurricane Center has only a 10 percent chance of
any development with this system as it remains close to the coast
along with some upper level shearing continuing.

The pattern we are in will continue into the weekend with a threat
of an isolated thunderstorm or two during the afternoon hours.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  94  69  93 /  20  20  20  30
LCH  70  93  71  93 /  60  10  10  10
LFT  73  94  72  93 /  30  20  20  30
BPT  69  94  70  94 /  30  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...Ozone Action Day from 8 AM to 7 PM CDT Wednesday for TXZ201-215-
     216.

GM...None.

&&
Hazardous weather outlook, May 15, 3:43 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
343 PM CDT Tue May 15 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
162045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
343 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Storms over south central Louisiana are expected to fall apart
towards sunset. Look for a bit of fog around sunrise tomorrow
in areas that receiving rains this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated showers and thunderstorms during the afternoon hours as
the combination of daytime heating and weakness begin to develop
in the ridge aloft.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-162045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
343 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
Winds to remain light with seas two feet or less.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Seas will be less than three feet through the period as winds will
be less than 10 knots.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 15, 3:16 PM CDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
316 PM CDT TUE MAY 15 2018

LAZ052-152030-
Vermilion LA-
316 PM CDT TUE MAY 15 2018

...SPECIAL WEATHER STATEMENT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Freshwater City, moving west at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Freshwater City.

LAT...LON 2966 9233 2970 9219 2957 9218 2955 9224
      2954 9225 2954 9226 2953 9229 2953 9230
TIME...MOT...LOC 2016Z 077DEG 6KT 2962 9228

Tingler
Special weather statement, May 15, 3:24 PM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
324 PM CDT TUE MAY 15 2018

LAZ029-152100-
Avoyelles LA-
324 PM CDT TUE MAY 15 2018

...SPECIAL WEATHER STATEMENT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bordelonville, moving south at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Simmesport, Bordelonville and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3120 9184 3099 9178 3098 9180 3097 9181
      3097 9197 3121 9197
TIME...MOT...LOC 2024Z 007DEG 14KT 3109 9189

Tingler
Special weather statement, May 15, 3:46 PM CDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
346 PM CDT TUE MAY 15 2018

LAZ033-152115-
St. Landry LA-
346 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LANDRY PARISH UNTIL
415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebeau, or near Palmetto, moving southeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Opelousas, Palmetto, Port Barre, Washington, Grand Prairie and
Lebeau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3071 9217 3079 9197 3062 9181 3051 9206
TIME...MOT...LOC 2046Z 330DEG 14KT 3070 9201

Tingler
Special weather statement, May 15, 5:44 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
544 PM CDT TUE MAY 15 2018

LAZ043-052-152330-
Acadia LA-Vermilion LA-
544 PM CDT TUE MAY 15 2018

...SPECIAL WEATHER STATEMENT...

At 542 PM CDT, Doppler radar was tracking scattered strong showers
and thunderstorms over southern Acadia and Vermilion parishes,
moving south at 15 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Crowley, Abbeville, Rayne, Kaplan, Gueydan, Mermentau, Freshwater
City, Forked Island, Pecan Island, Intracoastal City, Morse,
Riceville, Meaux, Esther, Wright, Indian Bayou, Lyons Point, Henry,
Estherwood and Florence Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2958 9260 3018 9260 3020 9259 3023 9260
      3022 9225 3015 9228 3013 9220 2980 9199
      2973 9213 2976 9213 2976 9215 2975 9215
      2976 9218 2974 9217 2975 9221 2971 9218
      2969 9211 2967 9213 2959 9213 2953 9231
TIME...MOT...LOC 2242Z 008DEG 14KT 3002 9239

MM
Special weather statement, May 15, 6:43 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
643 PM CDT TUE MAY 15 2018

LAZ041-042-074-160030-
Calcasieu LA-Jefferson Davis LA-East Cameron LA-
643 PM CDT TUE MAY 15 2018

...SPECIAL WEATHER STATEMENT...

At 638 PM CDT, Doppler radar was tracking scattered strong showers
and thunderstorms over Jefferson Davis and eastern Cameron parishes,
moving southwest at 15 mph. This activity is expected to advance
into eastern Calcasieu parish.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Jennings, Welsh, Iowa, Lake Arthur, Fenton, Lacassine National
Wildlife Refuge, Rockefeller Wildlife Range, Hayes, Grand Chenier,
Klondike, Hacketts Corner, Lebleu Settlement, Pine Island, Thornwell,
Lowry, Gibbstown, Holmwood, Bell City, Roanoke and Lacassine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2962 9276 2976 9310 3037 9309 3037 9263
      3009 9263 3007 9264 3008 9265 3006 9268
      3004 9272 3004 9263 2958 9262
TIME...MOT...LOC 2338Z 047DEG 12KT 3000 9280

MM
Special weather statement, May 15, 7:31 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
731 PM CDT TUE MAY 15 2018

LAZ041>043-052-074-160115-
Calcasieu LA-Acadia LA-Jefferson Davis LA-Vermilion LA-
East Cameron LA-
731 PM CDT TUE MAY 15 2018

...SPECIAL WEATHER STATEMENT...

At 728 PM CDT, Doppler radar was tracking scattered strong showers
thunderstorm over west Vermilion, west Acadia, east Calcasieu
and east Cameron parishes, moving south at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Lake Charles, Jennings, Welsh, Iowa, Lake Arthur, Gueydan, Mermentau,
Fenton, Rockefeller Wildlife Range, Hayes, Lacassine National
Wildlife Refuge, Grand Chenier, Klondike, Evangeline, Morse, Hacketts
Corner, Lebleu Settlement, Egan, Lowry and Riceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2958 9261 2962 9276 2971 9295 2976 9312
      3042 9312 3042 9280 3025 9250 2956 9249
TIME...MOT...LOC 0028Z 001DEG 10KT 2995 9285

MM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:31 PM CDTSpecial Weather StatementLCHJefferson Davis44 min
May 15, 8:18 PM CDTSpecial Weather StatementLCHJefferson Davis42 min
May 16, 3:05 PM CDTSpecial Weather StatementLCHSt. Mary40 min
May 16, 4:27 PM CDTSpecial Weather StatementLCHSt. Mary33 min
May 16, 5:04 PM CDTSevere Thunderstorm WarningLCHAcadia, Lafayette, Saint Landry, Saint Martin25 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.